Alert archive / Washington / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 17, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Aug 4, 2004, 4:17 PM PDT for Asotin County, Garfield County, Washington. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2004, 4:17 PM PDT (23:17 UTC)
- Expired
- Aug 4, 2004, 5:00 PM PDT
- In force
- 43 min
- Issued by
- NWS Spokane, WA
- Area
- Counties, with a storm outline in the text
Counties Asotin County, WA, Garfield County, WA
The radar
The Pendleton radar (KPDT), 134 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 12:30 PM PDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KOTX 042317
SVROTX
WAC003-023-050000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
416 PM PDT WED AUG 4 2004
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ASOTIN COUNTY IN SOUTHEAST WASHINGTON
NORTHEASTERN GARFIELD COUNTY IN SOUTHEAST WASHINGTON
* UNTIL 500 PM PDT
* AT 412 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PEOLA...OR ABOUT 18 MILES WEST OF CLARKSTON...AND MOVING NORTH AT
25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PEOLA BY 415 PM PDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4627 11754 4626 11728 4652 11725 4666 11761
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:30 PM PDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 4, 2:30 PM PDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 230 PM PDT WED AUG 4 2004 .SYNOPSIS...A PACIFIC WEATHER SYSTEM WILL MOVE INTO THE AREA FROM THE SOUTH CAUSING SHOWERS AND THUNDERSTORMS TONIGHT AND THURSDAY OVER MOST OF THE AREA. A STRONGER PACIFIC STORM WILL MOVE ACROSS THE AREA ON FRIDAY FOR MORE SHOWERS...CLOUDS AND WIND. A WARMING AND DRYING TREND IS EXPECTED BY SUNDAY INTO NEXT WEEK. && .DISCUSSION...VERY ACTIVE PATTERN TO DEAL WITH. NEGATIVE TILT SHORT WAVE OVER SOUTHWEST OREGON WILL EJECT OVER OUR AREA TONIGHT AND THURSDAY. AFTER A BRIEF BREAK ON THURSDAY NIGHT...THE MAIN PACIFIC TROUGH GETS KICKED ONSHORE FRIDAY. TONIGHT...CONVECTION IS FIRING OVER ALL OF THE MOUNTAIN RANGES THIS AFTERNOON BUT IT IS UNABLE TO MOVE ONTO THE LOWER TERRAIN. THE AREA TO WATCH IS IN CENTRAL OREGON NEAR REDMOND. THIS IS WHERE THE BEST INSTABILITY WILL MEET UP WITH THE DYNAMICS FROM THE APPROACHING SHORT WAVE. CONVECTION THERE SHOULD BECOME ORGANIZED LATE THIS AFTERNOON...AND WITH THE HELP OF THE DYNAMICS ALOFT... MOVE ONTO THE LOWER TERRAIN OF THE COLUMBIA BASIN THIS EVENING. SOME OF THESE STORMS COULD BE SEVERE IN THE COLUMBIA BASIN. AS THE SUN SETS THE DYNAMICS WILL CONTINUE TO FORCE CONVECTION OVERNIGHT. EXPECT SOMEWHAT OF A COMMA-LIKE SYSTEM TO DEVELOP WITH SOME DEFORMATION PRECIP POSSIBLE ALONG THE CASCADES AND OKANOGAN VALLEY SO HAVE GONE WITH THE HIGHEST POPS THERE INITIALLY. THURSDAY...CONVECTION WILL MOVE FROM THE BASIN INTO THE NORTHERN/EASTERN MOUNTAINS BY MID-DAY. THUS THE BEST POPS WILL BE THERE WITH DRYING IN THE BASIN AND EAST SLOPES. TEMPERATURES WILL BE DOWN CONSIDERABLY DUE TO THE CLOUD COVER OVER THE NORTHERN/EASTERN MOUNTAINS. ISOLATED SEVERE STORMS WILL BE POSSIBLE IN THE AFTERNOON...BUT MOST OF THIS KIND OF ACTIVITY SHOULD BE IN WESTERN MONTANA. THURSDAY NIGHT...LINGERING SHOWERS IN THE EVENING. MEANWHILE A STRONG SYSTEM BY THE ALEUTIANS WILL KICK OUR PACIFIC TROUGH ONSHORE WITH A VENGEANCE. DYNAMICS WITH THIS SYSTEM ARE VERY SIGNIFICANT FOR ANY TIME OF YEAR. THE GFS HAS SHOWN SOME GOOD CONSISTENCY OVER THE LAST FEW RUNS WITH THIS SYSTEM. OF COURSE THERES STILL SOME UNCERTAINTY WITH THIS SYSTEM BUT ITS WELL WORTH WATCHING. FRIDAY...STRONG SYSTEM MOVES ACROSS THE AREA WITH A NEGATIVE TILT. GFS SUGGESTS CONVECTION WILL FIRE AHEAD OF THIS TROUGH DURING THE AFTERNOON. TEMPERATURES WILL BE COOL BUT WITH ALL THOSE DYNAMICS IM NOT WORRIED ABOUT HAVING ENOUGH LIFT FOR THUNDERSTORMS. BEST CHANCES WOULD STILL BE OVER THE MOUNTAINS BUT EVEN THE BASIN COULD SEE SOME ACTIVITY. ALSO EXPECT SOME STRONG SOUTHWESTERLY WINDS. FRIDAY NIGHT...MAIN DYNAMICS MOVE EAST BUT THE TROUGH AXIS WILL BE OVER US FOR CONTINUED THREAT OF SHOWERS. STRONG WESTERLY FLOW WILL SHUT OFF THE BASIN AND EAST SLOPES BUT WILL KEEP THE PANHANDLE MOUNTAINS IN A WET REGIME. RJ SATURDAY THROUGH WEDNESDAY...MODELS REMAIN IN FAIRLY GOOD AGREEMENT IN BUILDING A STRONG RIDGE OVER THE INLAND NORTHWEST FOLLOWING THE EXITING WAVE SATURDAY MORNING. SATURDAY SHOULD BE THE COOLEST DAY DURING THE EXTENDED PERIOD WITH DAYTIME HIGHS RANGING FROM THE MID 70S TO MID 80S. BY SUNDAY...THE UPPER LEVEL RIDGE UMBRELLAS THE REGION KEEPING THE ATMOSPHERE WARM AND DRY...DAYTIME HIGHS WILL CLIMB INTO THE MID 80S AND LOW 90S. BY MONDAY DAYTIME TEMPERATURES WILL WARM INTO THE UPPER 80S TO MID 90S. THE GFS TENDS TO START BREAKING THE RIDGE DOWN BY TUESDAY...WHILE THE ECMWF KEEPS IT STRONG. WILL FAVOR THE ECMWF IN THIS SCENARIO AS THE RIDGE ALMOST ALWAYS PROVES STRONGER THAN THE GFS PROJECTS. WILL CONTINUE A DRY... WARM FORECAST THROUGH WEDNESDAY. /JVW && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 058 079 055 074 049 079/ 50 60 10 20 40 05 COEUR DALENE 057 079 051 072 048 078/ 20 50 10 20 50 10 PULLMAN 053 078 052 073 048 077/ 30 40 10 20 40 00 LEWISTON 064 084 060 080 056 085/ 20 30 05 20 30 05 COLVILLE 055 078 050 079 047 082/ 30 60 10 30 60 10 SANDPOINT 058 075 049 073 046 077/ 20 60 20 30 60 10 WALLACE 060 075 050 072 046 074/ 20 50 20 30 50 20 MOSES LAKE 063 083 056 082 053 082/ 40 40 10 30 30 00 WENATCHEE 064 083 059 074 054 083/ 60 30 05 30 40 00 OMAK 061 080 056 080 049 083/ 60 60 10 40 50 05 && .OTX... ID...NONE. WA...NONE.
Nearby
Severe Thunderstorm Warnings in Washington, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.